Florida, 2020Flood in Florida, May 25, 2020
May 25, 2020 · NWS MLB · 1 event in 1 county or zone
Numerous thunderstorms developed along the Martin County coast, and trained northward over the same area, resulting in persistent heavy rainfall and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed along the Martin County coast, and trained northward over the same area, resulting in persistent heavy rainfall and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 25, 2:36 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, May 25, 2:36 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
336 PM EDT Mon May 25 2020
.DISCUSSION...
...Heavy Rain Potential Continues Especially Along the East Coast
Tonight...
Current/Tonight...A mid level vort center has been lifting north
across east central FL with a large area of rain and embedded
heavier showers lifting northward along the east coast. Additional
rain bands are developing in the low level southeast flow across
southern portions of east central FL and should also lift
northward through sunset. The mid level shortwave trough will
move over the peninsula this evening and should induce surface
low pressure development somewhere near or just offshore the FL
east coast. Heavy rain bands may redevelop near the low and along
the coast into later this evening before the low starts to lift
northward away from the coast and low level flow veers to the
SSW/SW late toward morning. With some uncertainty in low pressure
development but a strong model signal with a continuing coastal
heavy rain threat will keep Flood Watch in effect. Expect the rain
chances to slowly diminish for the interior past midnight, but
may continue for the coast depending on evolution of low pressure
development. Will continue high rain chances to 80-90 percent near
the east coast 70 percent Lake county with rain chances on a
decreasing trend overnight. Lows in the upper 60s to around 70
interior to lower 70s along the Treasure Coast.
Tue-Wed (modified)...Avbl guid continues to suggest a well
defined sfc wave or perhaps low pressure early Tue wl be located
just north of the area. The feature will drift slowly away to the
north leaving a rather high PWAT environment. This in combination
with an upstream mid level trough will lead to the likelihood of
afternoon development of showers and storms across the area with
Westerly component steering winds favoring the east side of the
peninsula. PoPs range from 60-70 Pct from W-E. At midweek, a
favorable setup remains for another round of afternoon storms with
continuation of broad mid level troughing across the SE and Gulf
of Mex, and westerly component steering level winds. Storm
coverage forecast a little lower than Tue, however Sct to Nmrs
showers and embedded storms should occur during the diurnal window
from around 1 PM through 8 PM.
Late Week (previous)...A Sfc ridge should begin to establish
across the peninsula to the gulf with lighter winds and a focus
inland for development of afternoon storms. Expect sct slow moving
storms, with slightly higher coverage inland due to expected
boundary interactions during heat of the day. Coverage will remain
slightly higher than normal Thu-Fri (Mid-Upr sct range) due to
less convective inhibition overall. Temperature near seasonal
norms.
Extended (previous)...Sfc ridge across the Western Atlc basin to
the Gulf of Mex will elongate while remaining the main map feature
through the weekend. This regime will lead to mentionable chc of
diurnally timed scattered showers and lightning storms light
steering winds should favor inland areas for higher chances of
rainfall in general with temperatures near to slightly above
normal.
&&
.AVIATION...
Numerous showers with periods of heavy rain will continue into this
evening across east central Florida. Have included VCTS due to the
threat for embedded thunderstorms. Continued lowered CIGs/VIS
expected, especially in heavier rain. Heaviest rain and greatest
chances will continue to be along the coast, mainly from KTIX
south.
&&
.MARINE...
Tonight...Much of the short range model guidance indicates low
pressure developing across the waters and lifting gradually north
or northeast late tonight. A pinched pressure gradient across the
central/nrn waters will increase winds this evening to 20-25
knots north of Sebastian across the open Atlantic. Seas will
respond and build to up to 7-8 feet across the nrn waters. Will
continue Small Craft Advisory through much of tonight but drop
near shore Treasure Coast around 4 am. Widespread showers and
isolated storms will continue overnight.
Tue morning...S/SSW winds to 15-20 knots and higher seas across
the offshore waters north of Sebastian will require an advisory at
least through mid morning north of Sebastian otherwise Small Craft
Exercise Caution conditions are expected as seas slowly decrease
into the afternoon.
Tue afternoon-Wed (modified)...Unsettled conditions ascd with sfc
wave, or perhaps low pressure north of the waters early in the
period will produce choppy seas with seas around 4 ft near shore
and up to 6 ft Tue aftn diminishing to around 3-4 ft by Wed. Winds
and seas locally higher near numerous showers and embedded storms
through midweek.
Late Week...(previous) High pressure wl begin to establish from
the Wrn Atlc basin toward the Gulf of Mex during the period,
marine conditions should correspondingly improve, with seas
diminishing to 2-3 ft Thu. Seas thereafter wl average around 3-4
ft into the weekend. with and onshore wind.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 86 72 89 / 80 70 40 50
MCO 70 88 72 90 / 70 70 30 50
MLB 71 87 73 88 / 80 70 30 50
VRB 72 87 73 89 / 80 70 40 50
LEE 68 87 74 91 / 60 60 30 50
SFB 68 88 73 91 / 70 70 30 50
ORL 68 88 74 90 / 70 70 30 50
FPR 72 88 72 89 / 80 70 40 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Tuesday morning for Indian River-Martin-
Northern Brevard-Okeechobee-Orange-Osceola-Seminole-
Southern Brevard-St. Lucie.
AM...Small Craft Advisory until 8 AM EDT Tuesday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory until 11 AM EDT Tuesday for Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 5 AM EDT Tuesday for Sebastian Inlet
to Jupiter Inlet 0-20 nm.
&&
Volkmer/Combs/Leahy/WatsonHazardous weather outlook, May 25, 4:08 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
508 AM EDT Mon May 25 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-260000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
508 AM EDT Mon May 25 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.FLOOD IMPACT...
A Flood Watch is in effect for Martin, Saint Lucie, Indian River,
Okeechobee, Brevard, Osceola, Orange and Seminole Counties through
Tuesday morning. Bands of heavy rainfall will move across east
central Florida today and tonight with localized flooding possible.
Expect widespread rainfall amounts of 4 to 6 inches with isolated
amounts up to 8 to 10 inches possible along the Treasure Coast
and into Brevard and Osceola Counties. In Orange and Seminole
Counties, expect widespread amounts of 2 to 4 inches with isolated
amounts up to 6 inches possible.
Any persistent heavy rainfall could lead to flooding of roadways,
low-lying and poor drainage areas, and quick rises of water in
retention ponds, culverts, and canals.
Remember, Turn Around Don't Drown! It is not safe to drive a
vehicle across a flooded road. If you come across a flooded
roadway, find another route.
.THUNDERSTORM IMPACT...
Numerous showers and scattered lightning storms will move across
the region today with the primary threat being occasional cloud to
ground lightning strikes. A couple of tornadoes are possible as
well with some of the stronger storms. This threat will be highest
along the coast as storms move onshore.
.RIP CURRENT IMPACT...
There is a high risk of rip currents at all east central Florida
beaches today. Rip currents can sweep even the best swimmers away
from shore into deeper water. Think twice about entering the surf
today. If you choose to do so, swim near a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms capable of producing wind
gusts up to 35 knots will move over east central Florida and the
adjacent Atlantic waters through this evening.
.WATERSPOUT IMPACT...
Conditions are favorable for waterspouts to develop as showers and
thunderstorms move onshore through this evening. The threat will
be highest south of the Cape.
.HIGH WIND IMPACT...
East winds will increase to 20 to 25 mph with higher gusts this
evening, mostly along the barrier islands and Intracoastal
Waterways of Volusia and Brevard Counties.
.WIND AND SEA IMPACT...
Poor to hazardous boating conditions developing today. East to
southeast winds up 15 to 20 knots will increase to 20 to 25 knots
this afternoon, with the strongest winds north of Sebastian
Inlets. Seas build to 4 to 6 feet today, then build up to 6 to 8
feet by this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous showers and thunderstorms will continue each
afternoon this week, with heavy rainfall, localized flooding, and
deadly cloud to ground lightning storms as the main threats.
The risk of rip currents will be moderate to high on Tuesday, then
moderate for the remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Report rainfall totals greater than 3 inches and any
flooding impacts to the National Weather Service in Melbourne.
Rodriguez
Flood, Martin
- When
- May 25, 6:00 PM EST to 11:00 PM EST
- Where
- Martin County, 1.83 mi S of Jupiter Is to 1.2 mi SW of Hobe Sound
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.044, -80.116
Numerous training thunderstorms produced heavy rainfall in coastal Martin County that resulted in 6-9 inches of rain, with isolated higher totals of 12-14 inches. The heavy rain fell in a 15-18 hour period from around sunrise through the late evening. The localized flooding and associated impacts all occurred in the 5-6 hour period from late afternoon into the evening after hours of continuous heavy rainfall. Stuart Police Department reported that Commerce Avenue was temporarily closed due to high water from Market Place south into Port Salerno. Martin County Fire Rescue reported flooding near the intersection of Mulberry Drive and Linda Road. Trained spotters in Hobe Sound reported numerous local roads were flooded with cars having difficulty passing through the standing water. FAA Control Tower personnel at the Stuart Witham Field Airport reported 2-3 inches of standing water on the runway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Arkansas, May 25, 2020$200,000 · EF1 · 5 events
- Tornadoes and Flooding in Oklahoma, May 25 to 31, 2020$100,000 · EF1 · 12 events
- Damaging Wind in Texas, May 25, 2020$250,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Illinois, May 25 to 26, 2020$82,000 · 1 in hail · 20 events
- Tornado and Hail in Texas, May 25, 2020$60,000 · EF1 · 2 events
- Tornado and Damaging Winds in Iowa, May 25, 2020$30,000 · EF1 · 5 events
- Flood and Damaging Winds in Illinois, May 25, 20201 injured · $55,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Kentucky, May 25, 2020$50,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, May 25, 2020$50,000 · 2 in hail · 6 events
- Tornado and Flash Flood in Florida, May 25, 2020$11,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2020$35,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Missouri, May 25 to 27, 2020$2,000 · 52 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886308.